Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
82 Posts
Discussion Starter · #1 ·
I'm new here. This is a long post. I hope someone has some suggestions. I've had IBS for years and years. Forever it seems. But usually it comes and goes. I have episodes and then remissions. For years, it was diarrhea episodes and GERD. Prilosec has taken care of the GERD very well. In fact, it was a lifesaver. I need 2, 20 mg. a day, and have been on it for about 8 years. First one a day, and then a few years ago, 2. For diarrhea episodes I would use a couple swallows of Pepto, which usually helped. Bentyl was also helpful as well as Metamucil. Those elements would often get the diarrhea under control. And except in unusual sporadic spells the diarrhea was only in the morning. For the past several years, however I've had constipation, sometimes alternating with diarrhea, especially if I took something for it. I've seen my GI doctor, and about 3 � years ago I had a colonoscopy. I also had another test several years ago to see how my stomach emptied, and the GI specialist told me my stomach emptied very slowly. (About 1/3 as fast as it should.) The colonoscopy, however was fine, he said. Nothing there at all. My GI doctor doesn't seem very concerned about it and neither does my regular doctor. I haven't lost any weight, (just the opposite) but I think constipation is worse than the diarrhea, mainly because it lasts all day, and often disturbs my sleep. I've tried over the counter medications. Stool softeners (though I don't think my stools are really hard). They just get stuck, and I don't feel like I can empty fully. I was told years ago by a GYN that I had a 'rectal seal' and he asked me if I ever had to manually push against my vaginal wall to completely empty the bowel. I said yes, because I was having problems with bowel movements after the birth of my 3rd (and last) child. I discovered this idea myself, because no matter what the consistency of the stools, some of it always seemed to get stuck. The little manual push against the vaginal wall with my thumb immediately worked. And I was all done, and out of the bathroom. I was amazed. Sometimes, even with the push, however, I still had to strain, but most of the time I didn't have much trouble. Straining is bad for me, because I have 3 herniated disks in my spine, and when I strain, my back really hurts. Sometimes bad enough to get a cortisone shot. Well, lately my doctor prescribed Zelnorm. 6 mg. once a day. I tried it but it gave me a bad case of diarrhea. Maybe it was a coincidence, but I don't think so. So, the Dr. told me to take just 2 mg. in the morning and then increase to 2 more in the eve. But that doesn't work right either, nor did it help. I also saw the GI doctor and he agreed with trying Zelnorm , but he said if it didn't work, try something mild like Milk of Magnesia. But it seemed like the laxative just traded one problem for another. Diarrhea. I've always used Mylanta for these constipation episodes which generally worked OK without giving me diarrhea, but it doesn't work that well anymore. I know they've changed the composition of Mylanta lately. (and the taste) Maybe that's part of it. The worst of it is, I feel like I just don't completely empty. It drives me crazy and it hurts I use a stool softener, and have for several years. I don't know if that even helps or not. I do take other drugs. I'm on a BP drug, because I’ve gained weight, and my BP went up. I also take a statin for cholesterol, and a beta blocker. I've been on statins for about 10 years and since my BP went up, the doctor increased my dosage of the beta blocker. I've been on the bb since 1980, because of a congenital familial heart problem. So, I doubt it's that. But, maybe the combination of the BP and the increase in the beta blocker is slowing everything down. My GP looked up the all the drugs that I take and found only one that could be causing the problem, and I think it was the BP drug. It's called Verelan and it's a calcium channel blocker. I've been on it for about a year. But the constipation problem started long before that. So, I don't know. You know these things creep up on you, so I don't know if it's worse now or before I took those meds. I feel that part of it may be because of my lack of exercise do to my very tricky back. I used to exercise a lot up until about 6 years ago. Did weights, aerobics, bike, etc. Swimming exercises in the winter always gave me a cold! So I don't do it. But, I'm beginning to think that the constipation is coming from lack of exercise. Is that possible? I know with all these meds, I get tired easily. The constipation didn't start immediately after I had to stop the exercises, but a couple years after. I am in my 60's now, and I've gained 40 lbs since I stopped exercising. I keep trying to lose it, but to no avail. I'm sorry this was so long. Just wondering if anyone else has some of these problems and can give me advice or suggestions. Thanks, Sage
 

·
Registered
Joined
·
3,146 Posts
Unfortunately incomplete evacuation is a big complaint with a lot of IBS'ers, including me. I take Zelnorm along with fiber and a herbal supplement. There are days I "go" enough to fill the toilet bowl, but still don't feel "empty". Still feel bloated and gassy and like there is "more" to come, but won't. It is the most annoying part of IBS for me. I wish I could give you some answers, but I can't. I have just kind of accepted that this is the way things are, until somebody comes ups with a magic bullet to make things better.
 

·
Registered
Joined
·
10 Posts
hang in there sage. To answer your question tho lack of excersize can greatly affect your bowls. Just going for a good walk sometiems can help get things moving. Thats the first thing my docter asked me was if i am excersizing. Try to keep in good spririts i know how you feel. ive already gained 20 pounds due to all this cuzi cant run anymroe cuz of all the extra pressure on my back and knees. its very fustraiting but all we can do is deal. hope this helps. if you have any questions about zelnorm im on it.
 

·
Registered
Joined
·
82 Posts
Discussion Starter · #4 ·
Thanks for the messages. I figure if a pill doesn't help, don't take it. I do believe excercise has something to do with what's happening to me now. I'm going to start doing some very light stuff with my husband watching. When nobody's watching, and my back feels decent, I tend to overdo and then OUCH! I can't even get around! Only a few years ago, Cheryl Tiggs and I excercised (via a TV tape) about 5 times a week. Not only did I feel better, but I lost 20 lbs. Then came the back injury. How did I get it? Someone gave me one of those step things. I hurt my ankle using it, and that was the beginning. It took ages to get better. Then my back was injured when I (fool that I was) was walking my Dobie. (that's a big dog) She spotted another dog, jerked me around, and there I was unable to even straighten up. Anyone who can give me more info about Zelnorm, would be appreciated. Thanks, Sage
 

·
Registered
Joined
·
99 Posts
The only comment I have is it states clearly on the commercial with the bellies for Zelnorm not to take it if you have or have had problems with diarrhea. I am not a doctor, so I don't know, but I have IBS-D and I strictly avoid meds that list diarrhea as a side effect. I have found that leaving my miserable excuse for a boyfriend and finding some peace in my life has been the only thing that has truly helped my condition. And I take ZOLOFT which I LOVE and could not function without. Best of luck.
 
1 - 5 of 5 Posts
Top